safety medical

Ambien Overdose

Ambien (zolpidem) is a powerful drug used to treat insomnia and promote sleep. It is a member of a class of drugs known as the imidazopyridines. Though it is not a benzodiazepine it shares many of the characteristics often associated with this class of drugs. The similarity is largely present due to the fact that Ambien and benzodiazepines both strongly effect the GABA-A receptor in the brain. This receptor is responsible for promoting sleep. Ambien fits into the category of medications known as downers. As a downer Ambien exhibits effects on the respiratory system by slowing breathing and heart-rate. At prescribed doses the effect on the respiratory system is not sever enough to warrant worry, but if taken in excessive amounts Ambien can result in an unpleasant overdose that is often fatal.

Ambien overdose amount

Any dose above 15mg is considered an overdose of Ambien according to the manufacturer and FDA. Doses at 15mg however will probably not result in death though they may still be very unpleasant. The common effects of an overdose at this amount are intense unpleasant hallucinations, headache, vomiting, muscle pain, and diarrhea. Generally an overdose of 15mg will include only limited side effects of a typical Ambien (zolpidem) overdose. As the amount above 15mg of Ambien is increased the severity of the overdose will also increase.

The lethal amount of Ambien (zolpidem) is 600mg/kg as observed in rats. This means a very large amount of Ambien would have to be taken for it to result in fatality due to toxicity. However, Ambien overdoses can lead to death by slowing the heart and breathing to a lethal level at doses much lower than the toxic dosage. Ambien overdose most often will lead to overdoses when it is combined with other drugs and medications that are CNS (central nervous system) depressants. This includes but is not limited to alcohol, benzodiazepines, barbiturates, and opiates. When combined with these drugs or medications the possibility of an overdose is greatly augmented. Specifically when combined with alcohol or other CNS depressants normal doses of Ambien can even lead to overdose systems due to synergistic effects on CNS depression.

Ambien overdose symptoms

One of the first symptoms of an Ambien (zolpidem) overdose will often be stomach discomfort and vomiting. This is the bodies natural way of reacting to and trying to rid the body of the excessive amounts of Ambien ingested. An overdose of Ambien may also cause the pupils to become pinpointed resulting in tunnel vision or blurriness. One of the more alarming effects of an Ambien overdose is decreased respiratory function. The decreased respiratory function can lead to a coma and if not treated eventually death. Decreased respiratory function is enhanced by other drugs that are depressants such as alcohol.

Ambien overdose treatment

If undergoing an Ambien overdose medical attention at a hospital should be sought immediately. Severe Ambien overdoses will require the patient to have their fluids replenished through IV's. The drug Flumazenil can also be administered to reverse the effects of Ambien. This is achieved because Flumazenil binds to many of the same receptor sites as Ambien. This causes the Ambien to be expelled from the body resulting in a decrease of overdose symptoms. Flumazenil is the only medication available that can treat Ambien overdoses so it is imperative to get to a hospital immediately in the case of an Ambien overdose.

3.49 / 516 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment